Years of heavy drinking can increase risk of health issues
DEAR DR. ROACH: I'd like to know what kind of damage to look out for after being a heavy drinker between the ages of 19 and 40, at which age the drinking slowed to a comparative trickle. I used to have many binge events plus regular consumption three to four nights a week and now have a couple of glasses on weekends. The data on alcohol-related cancers seems to be everywhere. I'm concerned there's little I can do to stop the inevitable. -- S.
ANSWER: Deaths in the United States attributed to excess alcohol are estimated to be nearly 100,000 per year. Many are due to motor vehicle accidents or other accidental deaths, but long-term alcohol use does increase the risk for some types of heart disease (especially heart failure), liver disease and cancers.
Looking at cancer in particular, women should be concerned about breast cancer, while both men and women should be concerned about cancers of the head and neck, as well as GI cancers (esophagus, stomach, pancreas, liver and colon). Once excess alcohol intake has ceased, the ongoing risk begins to decrease. Liver cancer, for example, is extremely rare unless cirrhosis is present, and the progression of liver disease to cirrhosis is greatly slowed or halted by stopping excess alcohol.
There are good screening programs for breast and colon cancer, and you should be meticulous in following those guidelines. I would advise you to choose the most aggressive screening guidelines when there is disagreement among experts. Regular dental visits will help identify any oral cavity cancers early. Stomach and pancreas cancers do not have well-validated screening programs, unfortunately.
Stopping alcohol entirely will further reduce your risk, even if only by a small amount.
DEAR DR. ROACH: I'm an 80-year-old male in good health. I take medication for blood pressure and cholesterol (lisinopril, atenolol, spironolactone and rosuvastatin). My wife and I still enjoy sex, and I take 100 mg of sildenafil about one hour before we have sex. It doesn't seem to give me the results I would like. Can I safely take a higher dose? -- S.W.
ANSWER: There are several causes of erectile dysfunction, and sometimes no particular cause is found.
Medications can be a forgotten cause of erectile dysfunction. Of all the medications you take, spironolactone is the most likely to be causing a problem with sexual function. In addition to its effects as a diuretic -- which is probably why you are taking it -- it blocks androgen receptors, and can cause breast development in men, breast pain in women, decreased libido in both men and women, and erectile dysfunction in men. It would be worth discussing alternatives with your doctor. Atenolol, a beta blocker, is a less-common potential cause.
The maximum dose of sildenafil (Viagra) is 100 milligrams. However, one hour may not be long enough for the drug to reach its peak effect. Be sure to take this medicine on an empty stomach and try giving it two or three hours to get fully absorbed. My experience is that this is a much more effective way to take the medication.